Tell us about your symptoms and treatment experience. Take our survey here.

caret icon Back to all discussions

Methotrexate and lupus

I have had lupus for 32 years. 10 years ago, I was prescribed methotrexate In tablet format. It caused so many side effects, diarrhea, vomiting and hair loss, to name a few. They took me off it. Now I have a very itchy rash all over my face, neck and arms. I have a new dermatologist who is trying to convince me that if I take methotrexate in injection form, it will improve my skin with fewer side effects. I'm not sure. Has anyone had experience with side effects or skin improvement with injections?

  1. I don't have personal experience with methotrexate, but I have had experience with Benlysta having very different side effects based on how it's delivered (injection vs. infusion). Have you asked your rheumatologist about it? Medications are tailored to symptoms, so I'd ask if methotrexate is the best fit for your skin symptoms. And ask yourself if you're willing to go through those side effects in order to find out if it will work. Hopefully someone with personal experience will chime in, but we each react differently so it's hard to know until you try it. Wishing you the best. -Ava, lupus.net team

    1. I used to receive Benlysta infusions and developed chronic pain in my left arm. I tried the injections for a month and I still experienced the arm pain. to shots. What side effects have you experienced?

    2. with the Benlysta injections I had insomnia and a lot of hair loss. With the Benlysta infusions I had severe depression and suicidal ideation (which is uncommon). I have not heard about someone developing arm pain or read about that as a side effect. That must be so frustrating. Has your doctor found any solutions for you, or at least investigated the side effect? -Ava, lupus.net team

  2. Yes I have taken oral and had many side effects also. My doctor switched me to injectable. No side effects in the beginning but the longer I took it the worse they got. Nausea started out just being bad the day of injection. But got worse week after week until I was nauseous every day. So I discontinued. Listen to your body and stay in communication with your provider.

    1. I have been on methotrexate (mtx) for probably 7-8 years. I honestly don’t remember. But it’s been awhile. I started on the pills and much like you, I was MISERABLE!! I gave it a good try but I couldn’t deal with the severe nausea all week long. So we switched to the injections. Since then I haven’t had any major side effects. The day I take it I generally feel a bit run down. And may be slightly nauseated and achey for a bit. But NOTHING like the pills. I also feel that taking the folic acid with it makes more of a difference when taken with the injections. I feel like it helps minimize the side effects more with the shot then it does the pills. I can’t really comment on the skin portion and if it will make it better. But I hope you find a treatment that your body agrees with. Big hugs!


      Amber (lupus.net team moderator)

      1. Hi! I don’t know if methotrexate (MTX) will fix your skin issues. But I will say I take the mtx injection and have for many years. I tried the tablets and they made me soooo sick. So we switched to the Injections and it was a game changer. I will say taking the folic acid with the MTX also helps reduce the side effects!! Hope this was semi helpful. Sending big hugs.

        Amber (lupus.net team moderator).

        Please read our rules before posting.